High blood pressure!

Hi all, I did mention my blood pressure in an earlier post… I have been treated for high blood pressure for about three years now. After being discharged from hospital due to a WG flair, I was put on 5mg of Ramipril by my nephrologist to control the hypertension. I was on high oral doses of Prednisolone, and my blood pressure at the time was about: 140/100 not too high, but my nephrologist wanted it treated all the same.

As time has passed my Ramipril has doubled to 10mg but earlier in the year my rheumatologist felt that my hypertension was still undertreated, so he started me on 10mg of Amlodipine as well as the Ramipril. I had an appointment with my nephrologist two weeks ago and he is not happy with my blood pressure, so I have started another pill to combat this problem, 2.5mg of Bendroflumethiazide. I was asked by my nephrologist to keep an eye on my blood pressure as I can monitor it at home. Unfortunately my blood pressure is still very high and I don’t know what to do!

Has anybody else had a similar problem, and how did you resolve it?

14 Replies

oldestnewest
  • Hi Regie79,

    I do have a similar problem, only it's the reverse to yours!

    My B/P is way too low, even when I was on 10mg of Ramipril it was only around 91/53.

    I monitor my B/P at home I took it tonight and it was 83/51 and I'm currently on 5mg of Ramipril. I've been on every different dose of Ramipril but nothing works.

    I think my B/P has always been low really (even when I wasn't Ill) but it has become worse since being diagnosed.

    I feel awful most of the time but no-one seems to be able to help and I suffer this on top of everything else. My cardiologist doesn't seem to be able to understand what is happening because as far as he is concerned I'm on the "correct" medication.

    I personally think (and I'm no expert) that the Vasculitis (which damaged my heart) has meant that my heart behaves differently than other peoples hearts. I know this sounds off the wall but why else doesn't the medication work "properly" on us?

    I plan to persevere with my doctor and hopefully start to feel better and I hope you do too.

    Anyway, sorry I can't be of any more help and I hope you get some answers to your questions.

  • I have always had High Blood pressure ( Family gene??) and started on Lisinopril (for top reading) when I was about 35. This increased to 20mg and settled then suddenly about two years ago (lower measurement) was sky high? now diagnosed with Vasculitis; had real bad side effects with tablets and huge swelling of feet and ankles they adventurely found Doxazosin which settled it taking 8mg daily. Just had a terrible flare up as I have gone through a Cheese grater and the lower reading has shot up again and have just started Felodipine 2.5mg. Apart from the out break going on my Kidney protein is high and GP says get blood pressure down and see how Kidney protein is in 3 weeks. I have also moved back to Methotrexate 25mg.

    Never answered your question! what my GP did was to review the situation often with weekly visits and tried different medications and then when one did not have a side effect he slowly increased the dose, until it settled - so I think you should be monitored by your GP or at least have regular BP tests by the nurse, so they can see how it goes. Sometimes you just worrying about having a BP test does not help the readings - so the more often you have it checked the better and when having it checked ensure you give yourself time to settle down in the GP surgery and feel relaxed - this is quiet important, go early to the appointment, so you sit for a while.

  • Can't really answer your questions, but obviously you can't just let it go. Keep on at the doctor for something else to be done. As Ziggy says, we do get odd readings when we go to see the doctor "white coat syndrome". When I was having problems I monitored at home with a BP monitor from Boots which was calibrated against the monitor at the GP surgery. I took my BP three times a day for two weeks and recorded each one. At the time my readings started at 190/100.

    Again, if it helps, Lisinopril made my ankles swell and my feet feel like lead. I'm currently taking Lercanidipine 10mg and that seems to be suiting me.

    PatriciaAnn

  • Yes, I too have high BP and also on Ramipril 2.5mg daily which helps to keep my BP around 135/88 which is acceptable, however I also do exercise walk/jog as well. Unfortunately when started on anti-hypertensive it is very difficult to get off them whether one has a WGs or not simply because if we can keep our BP within normal limits it helps to prolong mortality rates. So I really consider the Ramipril that I take daily as helping to prolong my life expectancy and know I may have to take them for the rest of my life.

    (I do work as nurse/advisor and have seen what happens when people don't take their meds.

    My diastolic BP (the lower level) was sitting at 120 a year and half ago and now through Ramipril and exercise it is around 88.

    Hope this helps.

  • Hi there i have WG and i have had high blood pressure for years and iam now on AMLODIPINE 5mg daily and that has corrected mine,just ask your GP about it and see what they say, good luck.

    Sandra

  • I'm on nifedipine 60mg LA and 10mg lisinopril and just about does the job for me

  • After diagnosis of WG and starting on the medication my blood pressure rose - now on Ramipril (10mg) and Amlodipine (10mg). Blood pressure generally sits at 140 / 70 now.

  • Thanks you all for your replies and interest,

    As I mentioned before I have been checking my BP at home and last night I got a nasty reading: 172/135. Because of this high reading I thought my BP monitor was faulty.

    Too cut a long story short I ended up seeing my GP today and In the GP's surgery my reading was still high: 184/128. My GP has started me on another hypertension medication: Losartan Potassium, this is in conjunction with other hypertension medication that I am taking - Ramipril, Amlodipine, Bendroflumethiazide.

    There is not much more I can say, just keep monitoring my BP as I have and hope that it starts to settle!

    Paul

  • Hi, sorry to hear about your blood pressure issues but it seems that WG definitely has an adverse effect. I was diagnosed in 2009, prior to this I was competing in triathlons and had a normal BP of 120/70. After 5 months of cyclophosphamide and prednisolone my blood pressure was always about 145/95. Even though I'm back to exercising (cycling 200 miles per week) I have to take Enalapril and coracten to control my BP and raynauds. I've tried coming off the tablets but my BP rises straight away.

  • Hi there I've had problems with my blood pressure since 2003, it went up during pregnancy and over the years my meds have I creased. I am on similar regime to you but with an added med of atenolol, so I take 50mg atenolol, 5mg amlodipine, 10mg ramipril and 2.5 mg bendrofluemthiazide.

    I don't like having to take so many meds (the other usual suspects for us pred, azathioprine etc) but with the four blood pressure meds it is now better control and most times when I get a reading it is around 145/78. So it is worthwhile to take them all. I would suggest that if you can monitor at hone you do it and get a good range of readings from different times of day and you go back to your dr and see what they say. If it is still on the high side they will probable add in something like atenolol and then hopefully it will come down, it seems to have worked for me and hopefully it will work for you too.

  • Sorry I only read your original post and didn't see that you have had another med added in, hopefully this will help.

  • I have WG and unrelated chronic renal failure. Dr Jayne at Addenbrookes commenced me on Fosinopril 30mgs daily, Losartan 100mg daily and Fusemide 40mg daily. My Bp is now very well controlled. It's essential to control the Bp to reduce further damage to the kidneys. Hope your new meds help. Good luck.

    Jill

  • Just to let everyone know that I have had luck with my blood pressure, my treatment regime has changed and my blood pressure is now: 136/88 that is considerably less then it was before. I started Losartan as well as my other hypertension meds. The Losartan seems to have settled things.

    Paul

  • Firstly want to say how wonderful to have this forum. Since hubby diagnosed 3.5 months ago,it has kept us sane re the rollercoaster of changing symptoms (and side effects)

    Hubby had normal BP. But since WG like diagnosis, had DVT (groin to knee and in calves). now regularly 165/100 even 180/105 so been put on BP med - Atenolol 50mg. I note most of the respondents on this forum have multiple BP meds. Is this another learning and experiential curve ahead for us?

You may also like...